Introduction Drug induced lupus erythematosus to various anti epileptic drugs is a known entity in adults with fewer cases reported in children. The presentation is vague and needs a high index of suspicion to diagnose this condition which has a potential to cause significant morbidity. It should be differentiated from multi systemic, auto-immune systemic lupus erythematosus (SLE).
Case report A 12 months old girl with juvenile absence seizures was started on lamotrigine. After a good initial response, 6 months later, she had a few prolonged absences followed by generalized tonic-clonic seizures. Her generalized tonic-clonic seizures improved on increasing the dose of lamotrigine, but absences continued and hence ethosuximide was added. Six months after adding ethosuximide she developed severe facial swelling along with a malar rash. She was investigated and referred to dermatologist. Her antinuclear antibody (ANA) and double stranded DNA antibody (dsDNA) were positive (ANA 1:320; dsDNA 48.6 IU/ml) and the complement levels were low. She was other wise well with normal examination, blood pressure and renal functions. On consultation with dermatology and paediatric rheumatology, she was diagnosed to have drug induced lupus. On taking her ethosuximide off she started to recover with improvement in ANA levels (1:160) and dsDNA becoming negative (11.1 IU/ml). She has not needed any further treatment.
Conclusions This case highlights the need to be vigilant for this potentially hazardous disease which can be cured in majority by discontinuing the offending drug and the need to be differentiated from SLE.